Alert archive / New York / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 63, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Aug 8, 2022, 3:28 PM EDT for Jefferson County, Lewis County, Oswego County, New York. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 8, 2022, 3:28 PM EDT (19:28 UTC)
- Expired
- Aug 8, 2022, 4:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jefferson County, NY, Lewis County, NY, Oswego County, NY
The radar
The Ft Drum radar (KTYX), 27 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 3:28 PM EDT | TSTM WND DMG | 3 Ne Constantia, NY | TREE AND WIRES DOWN. |
| Aug 8, 3:39 PM EDT | TSTM WND DMG | 4 Wnw Redfield, NY | 3 TELEPHONE POLES DOWN, AND TREE ON WIRES ON COUNTY ROUTE 2. |
| Aug 8, 4:14 PM EDT | TSTM WND DMG | 3 Ne Martinsburg, NY | POLE AND WIRES DOWN IN WATSON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 150 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
225
WUUS51 KBUF 081928
SVRBUF
NYC045-049-075-082030-
/O.NEW.KBUF.SV.W.0063.220808T1928Z-220808T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
328 PM EDT Mon Aug 8 2022
The National Weather Service in Buffalo has issued a
* Severe Thunderstorm Warning for...
Southeastern Jefferson County in central New York...
Lewis County in central New York...
Eastern Oswego County in central New York...
* Until 430 PM EDT.
* At 327 PM EDT, severe thunderstorms were located along a line
extending from 7 miles east of Sandy Island Beach State Park to 9
miles southwest of Redfield, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Watertown, Sandy Island Beach State Park, Fort Drum, Carthage,
Lowville, Pulaski, West Carthage, Adams, Redfield and Glen Park.
This includes Interstate 81 between exits 33 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4342 7553 4348 7581 4333 7589 4332 7586
4315 7588 4317 7595 4358 7627 4369 7626
4374 7628 4423 7565 4369 7512 4361 7511
TIME...MOT...LOC 1927Z 234DEG 35KT 4366 7605 4342 7592
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Welch2 follow-up statements
191
WWUS51 KBUF 081941
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
341 PM EDT Mon Aug 8 2022
NYC045-049-075-082030-
/O.CON.KBUF.SV.W.0063.000000T0000Z-220808T2030Z/
Jefferson NY-Lewis NY-Oswego NY-
341 PM EDT Mon Aug 8 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHEASTERN JEFFERSON...LEWIS AND NORTHEASTERN OSWEGO
COUNTIES...
At 340 PM EDT, severe thunderstorms were located along a line
extending from near Adams to Redfield, moving northeast at 40 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Watertown, Fort Drum, Carthage, Lowville, West Carthage, Adams,
Redfield, Glen Park, Herrings and Highmarket.
This includes Interstate 81 between exits 37 and 47.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4342 7553 4348 7581 4347 7582 4350 7593
4369 7626 4374 7628 4423 7565 4369 7512
4361 7511
TIME...MOT...LOC 1940Z 229DEG 33KT 4373 7600 4351 7582
TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH
$$
Welch036
WWUS51 KBUF 082019
SVSBUF
Severe Weather Statement
National Weather Service Buffalo NY
419 PM EDT Mon Aug 8 2022
NYC075-082028-
/O.CAN.KBUF.SV.W.0063.000000T0000Z-220808T2030Z/
Oswego NY-
419 PM EDT Mon Aug 8 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OSWEGO COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4349 7538 4388 7576 4406 7549 4369 7512
4361 7511
TIME...MOT...LOC 2018Z 236DEG 36KT 4387 7554 4373 7534
$$
NYC045-049-082030-
/O.CON.KBUF.SV.W.0063.000000T0000Z-220808T2030Z/
Jefferson NY-Lewis NY-
419 PM EDT Mon Aug 8 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR EAST CENTRAL JEFFERSON AND CENTRAL LEWIS COUNTIES...
At 418 PM EDT, severe thunderstorms were located along a line
extending from 6 miles northwest of Lowville to 7 miles east of
Whetstone Gulf State Park, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
Locations impacted include...
Carthage, Lowville, West Carthage, Whetstone Gulf State Park,
Denmark, New Bremen, Watson, Martinsburg, Lyonsdale and Greig.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4349 7538 4388 7576 4406 7549 4369 7512
4361 7511
TIME...MOT...LOC 2018Z 236DEG 36KT 4387 7554 4373 7534
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WelchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 9:47 AM EDT, 5 hours 41 minutes earlier.
Area forecast discussion, Aug 8, 9:47 AM EDT, 5 hours 41 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 947 AM EDT Mon Aug 8 2022 .SYNOPSIS... A warm and humid airmass will remain over the region through tonight, then a passing cold front will usher in a cooler and less humid airmass. Showers and thunderstorms may produce heavy rainfall at times through tonight. Another cold front will move across the region on Thursday, bringing cooler and more comfortable weather through the weekend. && .NEAR TERM /THROUGH TONIGHT/... A weak shortwave/pre-frontal trough is responsible for showers across northern Ohio, and following its progression these will enter Western NY this morning before moving across Central NY late this afternoon. Scattered showers and possibly a thunderstorm across Western NY mid-morning through early afternoon. These will arrive before the southwesterly flow becomes established on Lake Erie, so lake shadowing will not keep Buffalo and much of the Niagara Frontier rain-free until later this afternoon. Expect an increase in areal coverage and intensity east of the Genesee Valley since the wave will arrive during peak diurnal heating with more instability in place. Precipitable water values around 2 inches will support locally heavy downpours. Forecast wind fields suggest at least limited wind shear which may support an isolated strong thunderstorm by the time storms move east of Lake Ontario. Also, with surface low pressure and a cold front remaining to our north, the region will remain in a hot and humid air mass for one more day. While it won't be quite as hot as yesterday, heat index values will still reach the mid to upper 90s in Wayne/Ontario/ Oswego/N Cayuga counties where a Heat Advisory is in place. Unlike the past few nights, the convection will NOT fade away with the setting sun. The front will slowly settle south across the area, which will maintain the potential for showers and thunderstorms tonight...along with the risk for tropical downpours. There also will be a decent amount of wind shear ahead of the cold front, however it will be nighttime with limited surface based instability in place. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... A cold front will be tracking south across western and north central NY Tuesday morning. Showers and possible thunderstorms will be ongoing Tuesday morning mainly south and east of Interstate 90 across western NY. Showers will also extend into the southern Tug Hill region. The front will slowly track south towards the New York/Pennsylvania border with showers tapering off from north to south through the afternoon. Highs will reach the mid to upper 70s. The front slows down and showers may linger along the NY/PA border thorugh the evening hours. Cooler and drier air will move into the region Tuesday night. Lows will fall to the upper 50s to low 60s. The cold front will move further south Wednesday. A shortwave trough will cross the eastern Great Lakes region and increasing clouds and a few showers are possible especially across north central NY. Highs will reach the upper 70s to low 80s Wednesday. High pressure will move into the region Wednesday night while another cold front approaches from the northwest. Shower chances increase across the Niagara Frontier late Wednesday night. Lows will fall into the mid to upper 50s. && .LONG TERM /THURSDAY THROUGH SUNDAY/... The pattern becomes amplified late in the week with a strong ridge building across the Rockies and a deepening trough across the Northeast. A cold front will track across the eastern Great Lakes region Thursday and increasing moisture and strong surface convergence will increase chances for showers along the front Thursday. Cold air advection will last through Thursday night with H85 temperatures falling to +7C overnight. Can't rule out some lake induced showers Thursday night into Friday mainly southeast of Lake Ontario. The upper level trough will sharpen overhead with the axis passing across the region Friday. Daytime heating with steep low level lapse rates may lead to some afternoon showers especially east of Lake Ontario. High pressure builds into the region Friday night. Surface high pressure dominates Saturday through Sunday with dry and comfortable weather. Temperatures will average in the mid to upper 70s for highs Thursday- Sunday. Friday will likely be the coolest day of the period with highs in the upper 60s across the higher terrain to the mid 70s across the lake plains. Lows will average in the 50s. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... MVFR cigs will be common across the far western counties today with showers becoming likely along with the chance for thunderstorms. Cigs will lower to MVFR levels across the North country during the course of the afternoon with the Finger Lakes region (ie. KROC) being the last area to experience MVFR weather. A cold front will drop slowly southward across the region tonight. This is likely to produce showers with some thunderstorms with its passage. MVFR or lower flight conditions possible in thunderstorms. Lowering cigs following the wind shift, with IFR conditions developing at most locations between 08Z and 11Z. Outlook... Tuesday...VFR/MVFR with a chance of showers and thunderstorms, especially across the Southern Tier. Wednesday...Mainly VFR but with a chance of showers. Thursday and Friday...VFR. && .MARINE... A southwest wind will increase today, supporting small craft headlines for Lake Erie and the Upper Niagara River. Winds may drop off a bit early evening before picking up again right ahead of a cold front approaching from the north. Choppy but below headline conditions on Lake Ontario. Showers and thunderstorms may produce locally heavy rain and gusty winds today and tonight. Winds will shift to the northwest behind the front late tonight, but will only run 10 to 15 knots. Then high pressure will build on Tuesday and Wednesday with negligible wind and waves. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...Heat Advisory until 6 PM EDT this evening for NYZ004>006-014. MARINE...Small Craft Advisory until 4 AM EDT Tuesday for LEZ020-040-041. && SYNOPSIS...Apffel NEAR TERM...Apffel/RSH SHORT TERM...HSK LONG TERM...HSK AVIATION...Apffel MARINE...Apffel
Hazardous weather outlook, Aug 8, 4:50 AM EDT, 10 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 450 AM EDT Mon Aug 8 2022 NYZ007-008-090900- Jefferson-Lewis- 450 AM EDT Mon Aug 8 2022 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Thunderstorms may produce torrential downpours will localized flooding possible this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>006-014-090900- Wayne-Northern Cayuga-Oswego-Ontario- 450 AM EDT Mon Aug 8 2022 ...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Thunderstorms may produce torrential downpours will localized flooding possible this afternoon through tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>003-010>013-019>021-085-090900- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston- Chautauqua-Cattaraugus-Allegany-Southern Erie- 450 AM EDT Mon Aug 8 2022 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Thunderstorms may produce torrential downpours will localized flooding possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-090900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 450 AM EDT Mon Aug 8 2022 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Apffel
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:59 AM EDT | Heat Advisory | BUF | Cayuga, Ontario, Oswego, Wayne | 12 hr |
| Aug 8, 4:01 AM EDT | Small Craft Advisory | BUF | 24 hr | |
| Aug 8, 2:45 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 60 min |
| Aug 8, 4:27 PM EDT | Special Weather Statement | BUF | Lewis | 33 min |
| Aug 8, 7:19 PM EDT | Special Marine Warning | BUF | 41 min | |
| Aug 8, 7:26 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee, Wyoming | 49 min |
Nearby
Severe Thunderstorm Warnings in New York, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.